Shhh! Sex is a taboo topic. Even though advertising, TV and tabloids are filled with suggestive images, people have a hard time talking about their own personal problems.
Jim is reluctant to ask his doctor about a delicate matter. He writes, “I have trouble achieving a satisfying orgasm, if any at all.” He wonders if his blood pressure medicine (verapamil and hydrochlorothiazide plus triamterene abbreviated as HCTZ & TMT) might be responsible.
Bill too is afraid to discuss his difficulty. He confides “Try as I might, I have a hard time maintaining an erection. This makes marital relations almost impossible. I know I am not satisfying my wife sexually and it makes me very frustrated.” Bill takes a medicine for depression and eye drops for glaucoma. Although these drugs could be contributing to the problem, Bill’s doctor never mentioned a word about sexual side effects.
Men aren’t the only ones to experience changes in sexuality. Women may not realize that a loss in libido can be brought on by medicine. There is very little research on how drugs affect female sex drive, but many common prescriptions may interfere with this basic human behavior.
Women are often timid about asking a male physician or pharmacist about such sensitive topics. Perhaps even more troublesome is the issue of sexual fulfillment. Jo Ann wrote to tell us that her antidepressant, fluoxetine (Prozac), had robbed her of the ability to achieve orgasm. “My husband tries to please me in every way he can, but I just can’t seem to get over the edge any more. It leaves him exhausted and me disappointed.”
If you would like to know more about this complex issue you may wish to review our free Guide to Drugs That Affect Sexuality. We list common medicines that have sexual side effects and treatments for impotence. You can also download for free our Guide to Female Sexuality.
Physicians often worry that mentioning such a side effect will set their patients up to experience psychosomatic trouble. But lack of information can be equally devastating. If a person doesn’t realize the medication is to blame, one or both partners may become depressed and marital problems could ensue.
Of course, not all sexual difficulties can be attributed to drugs. Hormones, attitudes and romance can all make a difference. One reader believes there is too much emphasis placed on sexuality in later years: “Why can’t a loss of sex drive be considered a natural part of life, like graying hair, arthritis and aging of organs? Honeymoons can’t possibly last forever, just as an appetite for rich desserts eventually disappears.
“Men and women are different, physically and emotionally. Wives shouldn’t feel abnormal if, after years of happy marriage, they lose interest in romancing like teenagers. Let’s recognize the reality of aging and its normal effects on female sex interest.”
Not everyone agrees that sexuality should fade with the years. Many couples report a satisfying relationship even beyond their fiftieth anniversary.
In this most intimate part of life people should not have to conform to societal expectations, but rather to discover what is right for them. Medicines should not be allowed to throw a monkey wrench into this delicate balance.